Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 261, NWS Morristown, TN

August 15, 2005Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 15, 2005, 6:46 PM EDT for Monroe County, Tennessee. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2005, 6:46 PM EDT (22:46 UTC)
Expired
Aug 15, 2005, 7:14 PM EDT
In force
28 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Monroe County, TN

The radar

The Knoxville radar (KMRX), 101 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 6:50 PM EDTTSTM WND DMG6 E Madisonville, TNSEVERAL TREES DOWNED POWERLINES ON CORN TASSEL ROAD. REPORTED BY LOUDON ELECTRIC.
Aug 15, 7:00 PM EDTTSTM WND DMG9 Se Madisonville, TNLARGE MAPLE BROKEN OFF ABOUT 10 FEET ABOVE GROUND. JUST OFF BALLPLAY SCHOOL ROAD.
Aug 15, 7:10 PM EDTTSTM WND DMGCitico, TNSEVERAL LARGE LIMBS DOWNED POWERLINES IN AND AROUND THE CITICO AREA. REPORTED BY FORT LOUDON ELECTRIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 152246
SVRMRX
TNC123-152330-
/O.NEW.KMRX.SV.W.0261.050815T2246Z-050815T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
646 PM EDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN EAST TENNESSEE

* UNTIL 730 PM EDT

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TARIFFVILLE...OR ABOUT 9 MILES EAST OF MADISONVILLE...AND MOVING
  EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CITICO BEACH BY 705 PM EDT
  INDIAN BOUNDARY CAMPGROUND AND CITICO BY 725 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3560 8427 3543 8433 3533 8402 3555 8394

$$

DH
1 follow-up statement
000 
WWUS54 KMRX 152314
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
714 PM EDT MON AUG 15 2005

TNC123-152324-
/O.CAN.KMRX.SV.W.0261.000000T0000Z-050815T2330Z/
MONROE TN-
714 PM EDT MON AUG 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3560 8427 3543 8433 3533 8402 3555 8394

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:18 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 15, 3:18 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT MON AUG 15 2005

.SHORT TERM...(TONIGHT AND TUESDAY)...MOST CONVECTION CONTINUES TO
DEVELOP ACROSS MIDDLE TN/CUMBERLAND PLATEAU REGION...AND ALSO JUST
EAST OF THE TN/NC STATE LINE.  MOVEMENT IS EAST OR SOUTHEAST AT
AROUND 10 MPH.  WITH THE WEAK COLD FRONT STILL TO OUR NORTH...I
DONT EXPECT ANY ORGANIZED CONVECTION IN OUR REGION OVERNIGHT.
STILL MIGHT SEE ISOLATED STRONG STORMS BRIEFLY.  CARRIED CHANCE POPS
ACROSS THE BOARD THIS EVENING...THEN SLIGHT CHANCE OVERNIGHT...WHICH
WAS LITTLE CHANGE FROM PREVIOUS FORECAST/GRIDS.

FOR TUESDAY...WEAK FRONT LOOKS TO SAG SOUTHWARD TOWARD OR INTO NRN
PARTS OF THE FORECAST AREA...SO NUDGED POPS UP TO LIKELY IN THE
NORTH AND CONTINUED HIGH CHANCE ELSEWHERE.

FOR TEMPERATURES...WENT FOR PERSISTENCE TONIGHT AND FAVORED WARMER
MAX TEMPS TUESDAY GIVEN HOW MUCH TEMPS HAVE WARMED TODAY (ABOVE
15/00Z MOS).

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...WEAKENING FRONTAL
BOUNDARY REMAINS ACROSS THE REGION WEDNESDAY AND THURSDAY FOR
CONTINUED CHANCE POPS.  SOME DRYING EXPECTED IN THE MID AND UPPER
LEVEL FRIDAY AND SATURDAY WITH A RIDGE BUILDING IN.   AS SUCH...
EXPECT NORMAL SUMMERTIME AFTERNOON/EVENING CONVECTION.  A FRONT
PUSHES INTO THE THE REGION ON SUNDAY AND MONDAY.  CONFIDENCE IS LOW
WITH TIMING AND STRENGTH OF THIS FEATURE AND WILL KEEP POPS NEAR 20
TO 30 PERCENT.  GUIDANCE TEMPS LOOK GOOD AND WILL KEEP FORECAST
NUMBERS CLOSE.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  93  72  89 /  30  50  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  90  70  88 /  30  50  40  30
OAK RIDGE, TN                       71  90  70  87 /  30  50  40  30
TRI CITIES AIRPORT, TN              68  86  68  85 /  40  60  50  40

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

TG/MJB
Hazardous weather outlook, Aug 15, 4:00 AM EDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 AM EDT MON AUG 15 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-161000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
400 AM EDT (300 AM CDT) MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP THIS
AFTERNOON AND EVENING...WITH A FEW ISOLATED SEVERE STORMS POSSIBLE.
THE MAIN THREATS WILL BE STRONG DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO
DEVELOP EACH DAY NEXT WEEK...ESPECIALLY IN THE AFTERNOON AND EVENING
HOURS. A FEW ISOLATED STORMS MAY BECOME SEVERE EACH DAY WITH THE
THREAT OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND AT
TIMES THROUGHOUT THE WEEK.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

HW

In the hours before

Local storm report, Aug 15, 2:48 PM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
248 PM EDT MON AUG 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     1 S SPRING CITY         35.67N 84.86W
08/13/2005                   RHEA               TN   UTILITY COMPANY

            SECOND TREE AND POWER LINES DOWN ALONG TWIN OAK RD.
            LOCATED ONE MILE SOUTH OF SPRING CITY. REPORTED BY
            VOLUNTEER ELECTRIC.

&&

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:37 PM EDTSevere Thunderstorm WarningMRXCampbell53 min
Aug 15, 4:41 PM EDTFlash Flood WarningMRXMorgan2 hr
Aug 15, 5:12 PM EDTSevere Thunderstorm WarningMRXAnderson41 min
Aug 15, 5:18 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea57 min
Aug 15, 5:28 PM EDTSevere Thunderstorm WarningMRXCampbell26 min
Aug 15, 6:31 PM EDTSevere Thunderstorm WarningMRXKnox26 min
Aug 15, 6:43 PM EDTSevere Thunderstorm WarningMRXHamilton47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.